Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 187, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Oct 3, 2016, 2:58 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2016, 2:58 PM MDT (20:58 UTC)
- Expired
- Oct 3, 2016, 3:24 PM MDT
- In force
- 26 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 3:02 PM MDT | HAIL 1 | 2 N Alliance, NE | |
| Oct 3, 3:05 PM MDT | HAIL 1.5 | 7 N Alliance, NE | ALONG HIGHWAY 87. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS55 KCYS 032058
SVRCYS
NEC013-045-032200-
/O.NEW.KCYS.SV.W.0187.161003T2058Z-161003T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT MON OCT 3 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 400 PM MDT
* AT 258 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF CHADRON AIRPORT TO 9 MILES
NORTHEAST OF BOX BUTTE DAM TO NEAR ALLIANCE...MOVING EAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
DAWES AND EASTERN BOX BUTTE COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: WHITNEY AND CHADRON ST PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4201 10303 4248 10309 4300 10340 4300 10279
4245 10277 4244 10275 4210 10274 4209 10271
4203 10270
TIME...MOT...LOC 2058Z 259DEG 43KT 4298 10320 4254 10294 4209 10284
HAIL...1.00IN
WIND...60MPH
$$
RUBIN2 follow-up statements
161
WWUS55 KCYS 032111
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT MON OCT 3 2016
NEC013-045-032200-
/O.CON.KCYS.SV.W.0187.000000T0000Z-161003T2200Z/
DAWES NE-BOX BUTTE NE-
311 PM MDT MON OCT 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EASTERN DAWES AND EASTERN BOX BUTTE COUNTIES...
AT 310 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF CHADRON AIRPORT TO 8 MILES
SOUTHEAST OF RED CLOUD CAMPGROUND TO NEAR WILD HORSE BUTTE...MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 249 PM MDT...A 73 MPH WIND GUST WAS
REPORTED AT THE CHADRON AIRPORT. AT 302 PM MDT...QUARTER
SIZE HAIL WAS REPORTED 2 MILES NORTH OF ALLIANCE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN DAWES AND EASTERN BOX BUTTE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: CHADRON ST PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4202 10287 4248 10296 4300 10317 4300 10279
4245 10277 4244 10275 4210 10274 4209 10271
4203 10270
TIME...MOT...LOC 2110Z 236DEG 30KT 4300 10307 4260 10290 4219 10279
HAIL...1.00IN
WIND...60MPH
$$
RUBIN863
WWUS55 KCYS 032124
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT MON OCT 3 2016
NEC013-045-032134-
/O.CAN.KCYS.SV.W.0187.000000T0000Z-161003T2200Z/
DAWES NE-BOX BUTTE NE-
324 PM MDT MON OCT 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAWES AND EASTERN BOX
BUTTE COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4202 10287 4248 10296 4300 10317 4300 10279
4245 10277 4244 10275 4210 10274 4209 10271
4203 10270
TIME...MOT...LOC 2121Z 259DEG 43KT 4303 10289 4263 10272 4222 10261
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:23 PM MDT, 35 minutes earlier.
Area forecast discussion, Oct 3, 2:23 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 223 PM MDT Mon Oct 3 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 300 PM MDT Mon Oct 3 2016 Active weather over the CWA this afternoon with strong storms over the Panhandle and strong winds across parts of southeast Wyoming. This in response to a strong upr low currently over Wyoming and a cold front now progressing across the Panhandle. Severe threat will end by this evening as the front continues to move east with the focus then being on strong winds that wl continue over southeast Wyoming...especially in the wind-prone areas through Tuesday morning. Firstly..have opted to cancel the high wind warning over western Carbon county as winds have not really come up there and 7H winds fcst to stay in the 35-40kt range through this evening. Elsewhere 7H wind do come up later this evening to about 50-55kts from east Carbon into far western Laramie county and continue into Tuesday morning before falling off. With some downward motion around the mtns will maintain the high wind warning there. High wind threat looks to end by late morning with light to moderate winds thereafter through Weds. Pcpn should taper off this evening as one shortwave lifts off to the northeast though a few snow showers cannot be ruled out over the higher mtns aided by orographics. The upper low will move to eastern Montana Tuesday and into far southern Canada Weds. Somewhat unsettled weather will continue across the CWA as several impulses move across the CWA on the south side of this system with some rain and snow showers associated with them. Cooler temperatures across the CWA over the next couple days with chilly nights. .LONG TERM...(Thursday through Monday) Issued at 300 PM MDT Mon Oct 3 2016 Thursday...Another cold front, of Canadian origin, slides across early in the day producing a colder day with high temperatures struggling to reach the 40s, and possibly colder. Models still showing a band of rain and snow developing across our southern counties, which may be more snow than rain if temperatures are cooler than expected. Will paint scattered pops for now. Friday...Drying out day and warming up in the wake of the shortwave. Breezy day with progged low and mid level gradients. Saturday/Sunday...Mild weekend on tap with a ridge developing overhead. High temperatures in the 60s on Saturday with even some lower 70s on Sunday as 700 mb temperatures warm to 6 Celsius. Monday...Dry and mild temperatures continue with zonal flow aloft. Not a lot of wind based on projected low and mid level gradients. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1121 AM MDT Mon Oct 3 2016 Wyoming TAFS...VFR. Isolated thunderstorms near Rawlins and Laramie through 01Z. At Rawlins and Laramie, gusts to 49 knots through 01Z, then gusts up to 38 knots. At Cheyenne...Gusts to 37 knots through 03Z, then gusts to 30 to 35 knots. Nebraska TAFS...VFR. Isolated thunderstorms near Chadron, Alliance and Scottsbluff through 05Z. Gusts of 30 to 39 knots through 05Z, then gusts to 28 knots again after 15Z. && .FIRE WEATHER... Issued at 300 PM MDT Mon Oct 3 2016 Concerns expected to be very low through the middle of the week. There will be gusty winds especially over parts of southeast Wy the next couple days but very cool temperatures will keep lowest humidities well above critical levels. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until 9 AM MDT Tuesday for WYZ106-110-116-117. NE...None. && SHORT TERM...RE LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...RE
Hazardous weather outlook, Oct 3, 10:21 AM MDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1021 AM MDT MON OCT 3 2016 NEZ019-020-054-055-096-WYZ101-102-107-108-118-119-041100- SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-021-095-041100- DAWES-BOX BUTTE-MORRILL-NORTH SIOUX- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ103>106-109>117-041100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH LOCALLY STRONG WIND GUSTS ESPECIALLY IN WIND-PRONE AREAS. HIGH WIND WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME SNOW WILL FALL OVER THE MOUNTAINS TUESDAY AND WEDNESDAY WITH SOME ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Oct 3, 2:36 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
10/03/2016 M58.00 MPH LARAMIE WY ASOS
&&
AAHSpecial weather statement, Oct 3, 2:36 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 236 PM MDT MON OCT 3 2016 WYZ107-118-032245- EAST PLATTE COUNTY-CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...CHEYENNE 236 PM MDT MON OCT 3 2016 GUSTY WESTERLY WINDS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. SOME GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED. MOTORISTS SHOULD BE EXTRA CAREFUL DRIVING IN THIS AREA... ESPECIALLY ON NORTH-SOUTH ORIENTED ROADS SUCH AS INTERSTATE 25.
Local storm report, Oct 3, 2:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
10/03/2016 M62 MPH LARAMIE WY DEPT OF HIGHWAYS
OTTO ROAD WYDOT SITE.
&&
AAHSpecial weather statement, Oct 3, 2:44 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT MON OCT 3 2016
NEZ002-032130-
DAWES NE-
244 PM MDT MON OCT 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 330
PM MDT...
AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITNEY LAKE...OR 15 MILES WEST OF CHADRON...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CHADRON AIRPORT AROUND 305 PM MDT.
CHADRON AROUND 310 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WHITNEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4274 10334 4284 10342 4300 10315 4300 10282
4295 10279 4290 10279
TIME...MOT...LOC 2043Z 238DEG 27KT 4281 10331
RUBINSpecial weather statement, Oct 3, 2:54 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MDT MON OCT 3 2016
NEZ002-003-032130-
DAWES NE-BOX BUTTE NE-
254 PM MDT MON OCT 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND EASTERN BOX BUTTE
COUNTIES UNTIL 330 PM MDT...
AT 254 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTH OF OELRICHS TO NEAR RED CLOUD
CAMPGROUND TO NEAR ALLIANCE. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
ALLIANCE AROUND 300 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CHADRON ST PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4204 10303 4262 10311 4300 10343 4300 10279
4210 10274 4209 10271 4206 10270
TIME...MOT...LOC 2054Z 271DEG 31KT 4299 10329 4262 10303 4208 10294
RUBINLocal storm report, Oct 3, 2:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND GST CHADRON 42.83N 103.00W
10/03/2016 M73 MPH DAWES NE ASOS
&&
AAHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 12:56 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 64 min |
| Oct 3, 2:00 PM MDT | Special Weather Statement | CYS | Dawes | 45 min |
| Oct 3, 2:25 PM MDT | Special Weather Statement | CYS | Box Butte | 50 min |
| Oct 3, 2:44 PM MDT | Special Weather Statement | CYS | Dawes | 46 min |
| Oct 3, 2:54 PM MDT | Special Weather Statement | CYS | Dawes | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.